Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 21, NWS Bismarck, ND

June 14, 2019Grant County, Hettinger County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 14, 2019, 5:34 PM MDT for Grant County, Hettinger County, North Dakota. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2019, 5:34 PM MDT (23:34 UTC)
Expired
Jun 14, 2019, 6:15 PM MDT
In force
41 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Grant County, ND, Hettinger County, ND

The radar

The Bismarck radar (KBIS), 113 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 5:38 PM MDTHAIL 18 Nnw Burt, NDRURAL EASTERN HETTINGER COUNTY REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2019-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2019-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1967 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

254 
WUUS53 KBIS 142334
SVRBIS
NDC037-041-150015-
/O.NEW.KBIS.SV.W.0021.190614T2334Z-190615T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
534 PM MDT Fri Jun 14 2019

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  East central Hettinger County in southwestern North Dakota...
  West central Grant County in south central North Dakota...

* Until 615 PM MDT.

* At 533 PM MDT, a severe thunderstorm was located 7 miles northeast
  of Mott, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  New Leipzig around 615 PM MDT.

Other locations impacted by this severe thunderstorm include Burt and
Bentley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People 
outside should move immediately to shelter inside a strong building. 
Stay away from windows.

&&

LAT...LON 4636 10231 4651 10226 4653 10191 4630 10195
TIME...MOT...LOC 2333Z 281DEG 11KT 4644 10219 

HAIL...1.00IN
WIND...60MPH
 
$$

CJS
3 follow-up statements
667 
WWUS53 KBIS 142350
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
550 PM MDT Fri Jun 14 2019

NDC037-041-150015-
/O.CON.KBIS.SV.W.0021.000000T0000Z-190615T0015Z/
Hettinger ND-Grant ND-
550 PM MDT Fri Jun 14 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR EAST CENTRAL HETTINGER AND WEST CENTRAL GRANT COUNTIES...

At 550 PM MDT, a severe thunderstorm was located 8 miles northwest of
New Leipzig, or 11 miles northeast of Mott, moving east at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  New Leipzig around 615 PM MDT.

Other locations impacted by this severe thunderstorm include Burt and
Bentley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4636 10231 4651 10226 4653 10191 4630 10195
TIME...MOT...LOC 2350Z 278DEG 11KT 4644 10211 

HAIL...1.25IN
WIND...60MPH
 
$$

CJS
557 
WWUS53 KBIS 150001
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
601 PM MDT Fri Jun 14 2019

NDC037-041-150015-
/O.CON.KBIS.SV.W.0021.000000T0000Z-190615T0015Z/
Hettinger ND-Grant ND-
601 PM MDT Fri Jun 14 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR EAST CENTRAL HETTINGER AND WEST CENTRAL GRANT COUNTIES...

At 600 PM MDT, a severe thunderstorm was located 6 miles northwest of
New Leipzig, or 10 miles west of Elgin, moving east at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Trained weather spotters. At 538 PM MDT, quarter size hail 
         was reported 8 miles northwest of Burt.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  New Leipzig around 615 PM MDT.

Other locations impacted by this severe thunderstorm include Burt and
Bentley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4634 10219 4652 10215 4653 10191 4630 10195
TIME...MOT...LOC 0000Z 276DEG 13KT 4644 10205 

HAIL...1.25IN
WIND...60MPH
 
$$

CJS
900 
WWUS53 KBIS 150016
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
616 PM MDT Fri Jun 14 2019

NDC037-041-150025-
/O.EXP.KBIS.SV.W.0021.000000T0000Z-190615T0015Z/
Hettinger ND-Grant ND-
616 PM MDT Fri Jun 14 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HETTINGER AND
WEST CENTRAL GRANT COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning has been allowed to expire.

However, wind gusts up to 50 mph, hail up to one half inch in 
diameter, and very heavy rain are still possible with this storm in 
western Grant County.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Bismarck.

LAT...LON 4634 10219 4652 10215 4653 10191 4630 10195
TIME...MOT...LOC 0015Z 281DEG 11KT 4643 10199 

$$

CJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 4:53 PM MDT, 41 minutes earlier.

Area forecast discussion, Jun 14, 4:53 PM MDT, 41 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
553 PM CDT Fri Jun 14 2019

.UPDATE...
Issued at 553 PM CDT Fri Jun 14 2019

Thunderstorms continued to develop across western and central North
Dakota. One area was in the northwest corner of the state, in the
vicinity of a surface low coincident with an upper level impulse
that was moving eastward. This impulse is forecast to hold together
this evening and reach the Red River Valley after midnight. Would
not be surprised to see this cluster of thunderstorms form a line
and move east across northern North Dakota this evening.

Another smaller cluster of instability/agitation near the
Manitoba/Saskatchewan border just east of Minot developed into
thunderstorms as well. This is in an area of higher effective bulk
shear as per SPC mesoscale analysis. Expect this area to continue
eastward as well this evening.

Still another area of storms in southwestern North Dakota and
northwestern South Dakota developed over the past few hours. This
activity may have initiated near a surface trough that extended
south from the surface low (in northwest ND).

Expect thunderstorms to continue to develop and move east across
North Dakota this evening...as well as later tonight. Still a
marginal threat for severe storms, but expect that most will contain
heavy rain, small hail, and gusty winds.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 240 PM CDT Fri Jun 14 2019

Thunderstorms forming across western and central North Dakota late
this afternoon and early this evening will create isolated chances
for severe hail and damaging wind gusts through the evening hours.
Cooler temperatures with widespread showers across the north and
a chance for severe weather in the James River Valley is in the
Saturday forecast.

Aloft, a midlevel jet max and shortwave was moving over central
Montana. Flow through this open wave was modest, around 35 kts at
500mb. A diffuse stationary front was placed this afternoon from
north-central through southeastern North Dakota with a prefrontal
trough axis moving into west/northwest ND. Thunderstorm activity
will be possible along the prefrontal trough as well as the
boundary through central ND beginning late this afternoon, though
along the northern end of the trough axis in northwest ND seems to
be where first initiation is most likely. With MLCAPE values of
1000-2000 J/kg and generally boundary-orthogonal effective shear
vectors around 30 kts, marginally severe supercells will be
possible late this afternoon through the evening with isolated
chances for large hail and damaging wind gusts.

Saturday, the midlevel jet max noses over the western Dakotas with
the surface low moving in eastern South Dakota. Scattered showers
and a few elevated/non-severe thunderstorms will spread across
northern North Dakota through the morning under greatest mid-level
height falls and a surface inverted trough setup. A marginal chance
of severe weather will be possible in the James River Valley
Saturday afternoon where conditional instability will overlay around
40 kts of deep layer shear before a cold front moves through early
in the evening. With rain and extensive cloud cover expected across
the northern portions of the state we nudged high temperatures down
a few degrees from what the NBM gave, giving highs in the upper 50s
to low 60s across the norther and in the low to mid 70s across the
south.

.LONG TERM...(Saturday night through Friday)
Issued at 240 PM CDT Fri Jun 14 2019

The extended forecast period continues a cool and generally wet
pattern with the mean upper level flow pattern marked by a longwave
trough over the Hudson Bay and mostly northwest to zonal flow over
the northern plains. The 12Z global model suite continues to
indicate a closed upper level low developing by midweek, which would
give chances for showers and thunderstorms along with seasonably
cool temperatures through the following weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1247 PM CDT Fri Jun 14 2019

Initially VFR conditions today with an increasingly active shower
and thunderstorm weather pattern expected. More numerous showers
and thunderstorms will develop Friday afternoon and evening across
the state, beginning in the west 22Z-01Z and moving east during
the evening and overnight hours. Scattered MVFR conditions may
develop in the early morning hours.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JV
SHORT TERM...AE
LONG TERM...AE
AVIATION...AE
Hazardous weather outlook, Jun 14, 1:50 PM MDT, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
250 PM CDT Fri Jun 14 2019

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-152000-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
250 PM CDT Fri Jun 14 2019 /150 PM MDT Fri Jun 14 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are likely today and tonight. A few severe
storms are possible late this afternoon and evening across
western and central North Dakota. Quarter size hail and gusts up
to 60 mph are the main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible Saturday, and much of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

AE

In the hours before

Special weather statement, Jun 14, 3:30 PM MDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Bismarck ND
430 PM CDT Fri Jun 14 2019

NDZ001-002-142200-
Divide-Burke-
430 PM CDT Fri Jun 14 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BURKE AND
NORTHEASTERN DIVIDE COUNTIES UNTIL 500 PM CDT...

At 429 PM CDT, a strong thunderstorm was located 6 miles west of
Noonan, or 7 miles east of Crosby, moving east at 15 mph.

Winds gusts to 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Columbus, Noonan and Larson.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4900 10276 4891 10268 4882 10308 4884 10315
      4892 10320 4900 10308
TIME...MOT...LOC 2129Z 251DEG 14KT 4888 10315

HEINERT
Special weather statement, Jun 14, 4:00 PM MDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Bismarck ND
500 PM CDT Fri Jun 14 2019

NDZ001-002-142230-
Divide-Burke-
500 PM CDT Fri Jun 14 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BURKE AND
NORTHEASTERN DIVIDE COUNTIES UNTIL 530 PM CDT...

At 459 PM CDT, a strong thunderstorm was located over Noonan, or 14
miles east of Crosby, moving east at 10 mph.

Very heavy rainfall is occurring with this storm, and may cause
localized flooding in low lying areas.

Winds gusts to 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Columbus, Noonan and Larson.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4885 10273 4884 10301 4886 10307 4892 10309
      4900 10295 4900 10283
TIME...MOT...LOC 2159Z 256DEG 10KT 4890 10298

HEINERT
Special weather statement, Jun 14, 4:37 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Bismarck ND
537 PM CDT Fri Jun 14 2019

NDZ001-002-009-010-142315-
Mountrail ND-Divide ND-Williams ND-Burke ND-
537 PM CDT Fri Jun 14 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BURKE...NORTHEASTERN
WILLIAMS...NORTHWESTERN MOUNTRAIL AND EASTERN DIVIDE COUNTIES UNTIL
615 PM CDT...

At 536 PM CDT, strong thunderstorms were located along a line
extending from near Columbus to 7 miles east of Tioga to near Epping.
Movement was east at 25 mph.

Penny size hail and wind gusts up to 40 mph will be possible with
these storms.

Locations impacted include...
Tioga, Ray, Powers Lake, Lignite, Columbus, Portal, Noonan, Wildrose,
Epping, Ross, Battleview, Flaxton, Lostwood, White Earth, Wheelock,
Hamlet, Larson, White Tail Bay Recreation Area and Mcgregor.

If you are in the path of these storms, seek shelter indoors.

LAT...LON 4900 10238 4839 10235 4813 10279 4817 10349
      4851 10330 4900 10305
TIME...MOT...LOC 2236Z 273DEG 21KT 4888 10283 4843 10279 4824 10340

CJS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 3:30 PM MDTSpecial Weather StatementBISBurke30 min
Jun 14, 4:00 PM MDTSpecial Weather StatementBISBurke30 min
Jun 14, 4:37 PM MDTSpecial Weather StatementBISBurke38 min
Jun 14, 5:55 PM MDTSpecial Weather StatementBISMountrail35 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.